# SDR 2011FA0000438

- Difficulty date: June 20, 2011
- Submitted: July 4, 2011
- Operation: General aviation
- Aircraft: N37BA
- Make and model: Lancar LC40550FG
- Aircraft serial: 40020
- Aircraft time: 1,019 hours
- Engine: Cont IO550N
- Engine time: 1,019 hours
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 6462382
- Part serial: F080107
- Condition: Shorted
- Location: Engine
- Part time: 1,019 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H

## Discrepancy

LAST NOVEMBER 2010, INSTALLED A REBUILT STARTER ADAPTER. MFG’S WARRANTEE REQUIRED A O/H STARTER, SO I SENT MY STARTER FOR OVERHAUL.  LAST WEEK, ON START, VOLTAGE WAS OK BUT THE PROP TURNED ABOUT 10 DEGREES & STOPPED.  THEN SMELLED A BURNING ODOR, COULD NOT SHUT OF THE BATTERY. THE BURNING ODOR GOT STRONGER, REMOVED THE COWLING & COULD NOT TOUCH THE BATTERY BOX DUE TO HIGH TEMPT.  WITH GLOVES, DISCONNECTED THE BATTERY.  THE STARTER HAD A SHORT IN THE FIELD COILS. THERE IS NO PROTECTION BETWEEN THE STARTER & BATTERY SO THE STARTER & BATTERY SOLENOID/RELAY STUCK CLOSED, COULD NOT SHUTOFF THE BATTERY WITH THE BATTERY SWITCH.  OVERHAULED STATER FAILED AFTER 44 STARTS. VERY DANGEROUS DUE TO A FIRE HAZARD.
